Map NZ 300px
Tag Icon Notification

Cathinone

New Zealand

N Ethylheptedrone General
How to identify the drug
  • Described as a white powder
  • Usually consumed orally

High Alert has received information about the presence of N-Ethylheptedrone. This is a cathinone – a stimulant of the khat plant – and has never previously been found in New Zealand.

Note: The image is an international example and not the sample found in NZ.

Stay safer by staying informed. Sign up to receive alerts and notifications about any dangerous drugs in NZ. Check out the alerts page to see what we've already found.
How to recognise symptoms of the drug

The toxicity and long-term health effects of N-Ethylheptedrone have not been studied in any scientific context and the exact toxic dosage is unknown. It’s likely to have a low active dose – which can be hard to measure and dangerous if you think it’s something else.

The physical effects are also unknown but are likely similar to other cathinones:

  • Stimulation
  • High blood pressure, rapid heart rate
  • Inability for body to regulate temperature
  • Appetite suppression
  • Compulsive redosing
  • Loss of consciousness
  • Death

There is currently no information on N-Ethylheptedrone’s negative health risks, long-term side effects, or lethal dosage, which makes its use riskier than the use of more common, well-studied substances.

If you have heard of any reports of this drug, please let us know through the Report unusual effects page, the alert ID is N20/0003. All submissions are anonymous.

More general information on synthetic cathinones is available through the NZ Drug Foundation.

What to do in an emergency

If someone falls unconscious after taking a synthetic cathinone, they could die.

  • Ask loudly if they’re ok. Shake them gently.
  • If they aren’t responsive, dial 111 and ask for an ambulance.
  • Check they’re breathing and place them in a stable side position. If they aren’t breathing, start chest compressions.
Always call an ambulance if someone:
  • is unconscious;
  • stops breathing;
  • has a seizure;
  • is extremely agitated for longer than 15 minutes;
  • has chest pain or breathing difficulties for longer than 5 minutes.

Are you concerned about your own drinking or drug taking? Reach out to the Alcohol Drug Helpline on 0800 787 797, or text 8681. You'll be able to speak with a trained counsellor who can provide you with helpful information, insight and support. They’re available 24/7, all calls are free confidential.